This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.
—5-Fluorouracil injected subconjunctivally in conjunction with trabeculectomy has been associated with a variety of ocular toxic effects. We have recently observed five cases of transient striate melanokeratosis following the subconjunctival injection of 5-fluorouracil after trabeculectomy (Figure).The ages of the five patients ranged from 29 to 78 years; four patients were black and one was white. All patients received a total of eight subconjunctival injections of 2.5 mg of 5-fluorouracil given on postoperative days 1, 2, 3, 4, 6, 8, 10, and 13. Two of the five patients developed corneal epithelial defects approximately 2 weeks after surgery. The epithelial defects healed completely within 1 week. The remaining three patients developed diffuse superficial punctate keratopathy in the immediate postoperative period that resolved within 3 weeks.The striate melanokeratosis was first observed 3 to 4 weeks after surgery in all patients. The pigmented epithelial lines slowly resolved over 2
Stank TM, Krupin T, Feitl ME. Subconjunctival 5-Fluorouracil-Induced Transient Striate Melanokeratosis. Arch Ophthalmol. 1990;108(9):1210. doi:10.1001/archopht.1990.01070110026008